Article Text

Download PDFPDF

Visual field defects associated with vigabatrin therapy

Abstract

OBJECTIVE To estimate the prevalence of visual field defects in patients taking the anticonvulsant drug vigabatrin and to characterise the features of visual dysfunction found.

METHODS Thirty three unselected patients attending neurology and epilepsy clinics were identified as taking vigabatrin and asked to attend for neuro-ophthalmic evaluation. A control group of 16 patients with epilepsy unexposed to vigabatrin was also evaluated. Visual fields were examined by static perimetry using a Humphrey field analyser. Patients underwent detailed ophthalmic examination, various blood tests, and brain MRI where necessary. Visual evoked responses (VERs), electro-oculograms (EOGs), and electroretinograms (ERGs) were recorded.

RESULTS Of 31 assessable patients treated with vigabatrin, 16 (52%) had definitely abnormal visual fields, nine (29%) had fields that were inconclusive, four (13%) had normal fields, and two (6%) proved unable to cooperate with testing. In four patients some plausible cause was found for the field abnormality leaving 12 patients (39%) in whom a definite bilateral field defect was found, possibly caused by vigabatrin treatment. Of 16 control patients none had definitely abnormal fields, 12 (75%) had normal fields, and four (25%) had fields that were inconclusive. The field defects associated with vigabatrin treatment showed a characteristic pattern of concentric peripheral field loss with temporal and macular sparing. The VERs and ERGs were normal. The EOG Arden Index was reduced in patients taking vigabatrin, although this returned towards normal when vigabatrin was stopped, even in the presence of persistent field defects. Multifocal ERGs recorded in two patients were abnormal, showing marked reduction in amplitude of the peripheral focal ERG.

CONCLUSIONS Treatment with vigabatrin was associated with a high prevalence of peripheral visual field defects. This seemed to be the result of a toxic effect of vigabatrin on the retina and seemed to persist if the drug was withdrawn.

  • vigabatrin
  • visual field
  • retina
View Full Text

Statistics from Altmetric.com

Footnotes

    Request Permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

    Linked Articles